Is your medication making you gain weight?
This common side effect can be frustrating, and it can increase your risk of other health problems. Here’s what pharmacists say you should do about the extra pounds from medication.
You started a new medication a few months ago and it seems to be working, whether that means managing your depression symptoms, lowering your blood pressure or stamping out allergy attacks. But at the same time, maybe you’ve gained more than a few pounds in that time, too.
Is it a coincidence? Maybe not. It isn’t uncommon for some types of medications to cause weight gain as a side effect, according to Beth Bryan, PharmD. She’s a Surgoinsville, Tennessee-based pharmacist and owner of Surgoinsville Pharmacy and Reverse Functional Medicine.
Some medications might prompt an increase of just 5 to 10 pounds, but others might lead to much more. And this can make folks think they’ve hit a fork in the road: Either control their health condition or keep their weight in check. Fortunately, you don’t have to pick a side.
Let’s look at which medications are most likely to cause weight creep and what you can do about it without compromising your health.
Whether you’re starting, switching or sticking with your medication routine, we want to help you save. Download our free mobile app today for discounts of up to 80%.
Medications more likely to cause weight gain
Medications that change the balance of certain hormones may cause weight gain, says Danielle Plummer, PharmD. She’s a pharmacist in Las Vegas and the owner of HG Pharmacist.
To understand how, it helps to think of glands that make hormones as traffic controllers. They create and send out these chemical messengers that tell your body what to do and when to do it. According to the Cleveland Clinic, this process impacts a wide range of functions, including metabolism, sleep, blood pressure and mood.
Glands are smart about how they do this. They can increase or decrease hormone traffic based on your specific needs. But when you take a medication that changes hormone levels, the glands can get confused. They may begin to control traffic differently. And that can create problems.
“Our body is designed to work as a system,” says Plummer. “When we take a medication that goes throughout our bloodstream to reach a certain target, its effect will have numerous reactions.”
To make things even more complicated, not all medication-related weight gain happens right away, says Daniel Breisch, PharmD. He’s a pharmacist at Mountain View Pharmacy in Bountiful, Utah. “With some medications, people will notice an initial gain, which will then taper off, while other drugs have a cumulative effect and may take 6 months before the person notices substantial weight gain.”
Here are some of the most common medications that can have weight gain as a side effect.
Antidepressants work to balance chemicals in the brain that help lessen the symptoms of mental health disorders and improve mood. Nearly all of them include weight gain as a side effect.
The most widely used antidepressants are called selective serotonin reuptake inhibitors (SSRIs). They increase the brain chemical serotonin, which also plays a role in how hungry you feel. Common examples of SSRIs are citalopram (Celexa®) and sertraline (Zoloft®).
Another class of antidepressants called tricyclic antidepressants (TCA) are even more likely to cause weight gain, says Bryan. That’s because they impact both serotonin and another brain chemical called norepinephrine that signals fullness, she adds. Examples include amitriptyline HCl and doxepin.
Sometimes, weight changes have more to do with how depression impacts your self-care habits than the medication itself. You can read more on ways to treat depression here.
These are used to treat conditions such as schizophrenia and bipolar disorder. Antipsychotics such as olanzapine (Zyprexa™) can slow down how your body processes sugars and fats so you can gain weight more easily, says Breisch. He adds that they can also be extremely sedating, throwing you out of your normal routine.
Popping a Benadryl® or Claritin® for the occasional allergy attack won’t put on the pounds. But longer-term use of some antihistamines may, according to a study published in the journal Obesity.
Histamine, the chemical that makes your nose runny at peak pollen season, also plays a role in reducing hunger. Medications that lower histamine levels could then jump-start your appetite, leading to weight gain over time.
Related reading: Easy ways to save on your allergy medication.
By design, many diabetes medications help control how your body uses sugar (also known as glucose). Not all of them lead to weight changes, and some may even help you lose weight. But one that most people tie to weight gain is insulin. It’s a hormone in the body that allows sugar in the blood to enter your cells to be used as energy or stored as fat.
When you have type 2 diabetes, your cells aren’t as responsive to insulin as they used to be. So some people need insulin therapy to help manage their blood sugar levels, according to the Mayo Clinic. Changing the type of insulin or the dosage may help reduce potential weight gain. Talk to your doctor about your treatment options.
When you scrape your knee, you’re thankful that your immune system swoops in to heal it. But when that built-in repair system doesn’t shut off, it can cause health problems. That’s the case in many chronic conditions where inflammation plays a role, including rheumatoid arthritis and asthma.
Corticosteroids are often prescribed to reduce inflammation and suppress your body’s immune response. But they can also lead to water retention, explains Breisch, which can result in weight gain.
“Prednisone, for example, will cause the body to retain both sodium and potassium,” says Breisch. “Your body then responds by retaining water. People on long-term steroid therapy may end up feeling waterlogged or bloated from excessive water.” What can you do to curb the bloat? Eat a diet low in processed foods and low in sodium, advises Breisch.
“Beta blockers are designed to slow your heart rate down,” says Breisch. “This decrease can lead people to feel tired from just performing their normal daily routine. And it can prevent them from getting their heart rate up when exercising.”
How to handle medication-related weight gain
Try to be as proactive as possible, says Plummer. Ask your doctor or pharmacist about potential side effects before starting a new medication. If weight gain is a risk, talk to them about the pros and cons, and what you can do to get the most benefit out of your medication.
If you're already on medication and struggling with managing your weight, try these expert strategies:
- Ask about similar medications that don’t lead to weight gain. Depending on your condition, this may be your best option, Plummer says. For instance, an antidepressant called paroxetine is known to cause weight gain, but a different one called bupropion may not. So it may make sense to switch.
- Consult with your pharmacist. They’re well-versed in this side effect, says Breisch. Your pharmacist can help you track how side effects make you feel over time and troubleshoot, if need be.
- Make manageable lifestyle changes. Switching medications may help. But so can meaningful lifestyle shifts such as adopting a healthy diet, avoiding sugary drinks and steering away from highly processed foods, says Bryan. And make sure you're getting enough exercise, she says. That can not only help you maintain muscle mass and stay at a healthy weight but lower stress.
Most of all, don't stop taking your medication just because you might be frustrated by weight gain. At the end of the day, Plummer says, taking medications is always done on a risk-to-benefit ratio. Every medication has side effects. And it's up to you and your doctor to decide whether the benefits of the medication outweigh the potential for weight gain.
We believe that cost shouldn’t get in the way of finding the right medication. Next time you pick up a prescription, show this free discount card to your pharmacist. You could save up to 80%.
How the endocrine system works: Cleveland Clinic
Study on antihistamine use and obesity: Obesity (2010). “Association of prescription H1 antihistamine use with obesity: results from the National Health and Nutrition Examination Survey”
Using insulin to manage diabetes: Mayo Clinic